Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 19, 2021Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 19, 2021, 5:15 AM CDT for Sumter County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 5:15 AM CDT (10:15 UTC)
Expired
Jul 19, 2021, 6:15 AM CDT
In force
60 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS84 KBMX 191015
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
515 AM CDT Mon Jul 19 2021
 
ALZ030-191115-
Sumter AL-
515 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
615 AM CDT...

At 514 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lauderdale, moving southeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
York, Cuba, Kinterbish, Old Mallard Airport, I 20 Welcome Center At
Cuba and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 8839 3248 8816 3231 8826 3231 8842
TIME...MOT...LOC 1014Z 296DEG 9KT 3248 8850 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 19, 4:01 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 19, 4:01 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
401 AM CDT Mon Jul 19 2021

.SHORT TERM...
/Updated at 0401 AM CDT Mon Jul 19 2021/

Today through Tuesday.

Currently, we have a band of moderate to heavy showers on moving
across the west counties and light rain in the northeast on radar.
An upper low is present this AM centered over NY with a large
associated trough over the E half of Conus. This low is expected
to move to the NE over the short term and open up/weaken. At the
same time, the SRN part of the upper trough gets cut off creating
a low over the SE US tonight into early Tuesday. At the surface,
any remnants of ridging are gone as a somewhat stationary front
sags SWD into N AL with ridging building over the Central Plains
and OH Valley behind it. This will keep us in a very wet pattern
with cloudy skies, above normal pops, and resulting below normal
high temperatures. Look for waves of showers and at times some
thunder to continue through Tuesday. Although the activity should
keep moving through the flow and we should get breaks in between,
there could be heavy rain at times with some localized flooding in
poor drainage areas. Will mention a low confidence for flooding
in the HWO. However, will forgo a flash flood watch at this time.

08

.LONG TERM...
/Updated at 0401 AM CDT Mon Jul 19 2021/

Wednesday through Sunday.

A broad deep-layer trough over Mississippi will become detached
from the jet stream on Wednesday and move slowly westward toward
Texas. Southwesterly flow and the close proximity of the trough
should be favorable for widespread showers and storms to continue
through Wednesday. As the trough retrogrades, height rises will
occur over the Gulf States on Thursday. This should signal the end
of a long stretch of unusually high rain chances. Synoptic support
for convection will not be as pronounced late in the week and into
the weekend, but weak disturbances within mid-level westerlies
and with PWAT values near and above 2 inches, should be supportive
of rain chances of 40-60 percent.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

We currently have some light showers on the radar in the NW half
of C AL at this hour. Off and on light showers will continue to be
possible during the remainder of the overnight hours. Activity
will become more widespread during the morning hours into midday.
MVFR and some IFR cigs will be possible during the overnight hours
with ample low level moisture. Many sites should go to VFR during
the afternoon, but stronger TSRA could experience some lower cigs.
MVFR returns after sunset. Convection is expected to continue
into the evening hours on Monday with troughing situated across
the Deep South.

08

&&

.FIRE WEATHER...

Numerous showers and storms are expected the next several days,
mainly during the afternoon and early evening hours. Localized fog
and/or low clouds will be possible each morning around sunrise. The
humid airmass will result in high relative humidity values each day,
with generally light and southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     80  69  82  68  87 /  90  80  90  50  70
Anniston    80  71  82  70  86 /  90  80  90  50  80
Birmingham  81  70  83  70  87 /  90  80  90  50  80
Tuscaloosa  83  71  83  70  86 /  90  80  90  40  70
Calera      81  71  81  70  85 /  90  80  90  50  80
Auburn      80  70  81  70  85 /  90  80  80  50  80
Montgomery  84  71  86  72  90 /  90  80  70  50  80
Troy        85  71  84  71  88 /  90  80  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 19, 4:42 AM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
442 AM CDT Mon Jul 19 2021

ALZ011>015-017>050-201245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
442 AM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rain at times may occur through tonight across
portions of Central Alabama. This could cause isolated areas of
flooding and ponding of water in low lying areas. Use caution and
allow extra time for travel.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

08

In the hours before

Special weather statement, Jul 19, 5:15 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
515 AM CDT Mon Jul 19 2021

ALZ030-191115-
Sumter AL-
515 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
615 AM CDT...

At 514 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lauderdale, moving southeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
York, Cuba, Kinterbish, Old Mallard Airport, I 20 Welcome Center At
Cuba and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 8839 3248 8816 3231 8826 3231 8842
TIME...MOT...LOC 1014Z 296DEG 9KT 3248 8850

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:25 PM CDTAreal Flood AdvisoryBMXTalladega2 hr
Jul 18, 7:30 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jul 18, 9:00 PM CDTAreal Flood AdvisoryBMXEtowah3 hr
Jul 19, 6:00 AM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby3 hr
Jul 19, 1:58 PM CDTAreal Flood AdvisoryBMXBlount107 min
Jul 19, 4:55 PM CDTFlash Flood WarningBMXJefferson4 hr
Jul 19, 5:56 PM CDTAreal Flood AdvisoryBMXSt. Clair, Shelby, Talladega2 hr
Jul 19, 6:27 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.